SESSION TITLE: Critical Care Case Report Posters III
SESSION TYPE: Affiliate Case Report Poster
PRESENTED ON: Tuesday, October 28, 2014 at 01:30 PM - 02:30 PM
INTRODUCTION: Janus kinase inhibitors are increasingly being used for rheumatoid arthritis. We highlight a case of immune modulation induced by tofacitinib resulting in severe sepsis and purpura fulminans.
CASE PRESENTATION: A 64 year old Caucasian lady with rheumatoid arthritis was admitted with septic shock and suprapubic tenderness after a 1 day prodrome of fever and malaise. A review of home medications revealed that she was started on tofacitinib two weeks ago for refractory rheumatoid arthritis. Empiric treatment included piperacillin/tazobactam and ciprofloxacin. Cultures were positive for E.coli in urine but no bacteremia. She required hemodynamic support with vasopressors and mechanical ventilation for two days. In the next 24 hours, she developed petechiae on the hands and feet (Fig 1) which progressed to the lower extremities from the mid-calf down, as well as several fingers on the hands. A punch biopsy from the right calf confirmed purpura fulminans. Subsequently she recovered from her critical illness and required multiple finger and toe amputations.
DISCUSSION: Purpura fulminans is a hematologic emergency, usually associated with gram positive septicemia. It rapidly progresses to peripheral gangrene which often requires amputation, and is associated with high mortality. This patient represents a unique case of purpura fulminans caused by an E. coli UTI, while being treated with tofacitinib for rheumatoid arthritis. Tofacitinib is a Janus kinase (JAK) inhibitor that has a high affinity for JAK3, resulting in a marked reduction in NK cells, memory CD8+ T cells, and multiple interleukins essential for immunoregulatory function2. Serious bacterial infections were the most common significant adverse event and cause of death reported in long term studies of tofacitinib use3. However our case is the first report of severe sepsis leading to purpura fulminans induced by tofacitinib.
CONCLUSIONS: We theorize that tofacitinib (JAK inhibitor) played an etiological role in this presentation and want to alert clinicians to the possibility of unusual and severe infections in the setting of JAK inhibitors.
Reference #1: Scott, LJ. “Tofacitinib: A Review of its Use in Adult Patients with Rheumatoid Arthritis.” Drugs. 2013. 73:857-874
Reference #2: Salgado, E, et al, “Safety profile of protein kinase inhibitors in rheumatoid arthritis: systematic review and meta-analysis.” Ann Rheum Dis. 2013 April 18
DISCLOSURE: The following authors have nothing to disclose: Naomi Mathew, Christopher Henry, Manaf Zaizafoun, Shekhar Ghamande
No Product/Research Disclosure Information